The Journal of Economic Inequality

, Volume 10, Issue 3, pp 343–373

A dissimilarity index of multidimensional inequality of opportunity

Article

DOI: 10.1007/s10888-010-9162-z

Cite this article as:
Yalonetzky, G. J Econ Inequal (2012) 10: 343. doi:10.1007/s10888-010-9162-z

Abstract

A recent literature on inequality of opportunity offers quantitative tools for comparisons and measurement based on stochastic dominance criteria and traditional inequality indices. In this paper I suggest an additional way of assessing inequality of opportunity with two indices of dissimilarity across distributions. The indices are based on a traditional homogeneity test of multinomial distributions and are similar to the square coefficient of variation (Reardon and Firebaugh, Sociol Method 32:33–67, 2002). Their properties are studied, as well as their usefulness and limitations in applications when both circumstances and advantages/outcomes are multidimensional. An empirical application measures changes in inequality of opportunity from an old to a young cohort in Peru. The importance of assessing the sensitivity of the results to group definitions and group proportions is highlighted.

Keywords

Inequality of opportunity Dissimilarity index 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer Science+Business Media, LLC. 2010

Authors and Affiliations

  1. 1.OPHIUniversity of OxfordOxfordEngland

Personalised recommendations